Indiana, 2020

Tornadoes in Indiana, July 15, 2020

July 15, 2020 · NWS PAH · 2 events in 2 counties and zones

A line of strong to severe thunderstorms moved into southwest Indiana during the late evening. A 500 mb disturbance over northern Missouri moved east into west central Illinois during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of strong to severe thunderstorms moved into southwest Indiana during the late evening. A 500 mb disturbance over northern Missouri moved east into west central Illinois during the evening. An outflow boundary from morning storms was the focus for thunderstorm development in east central Missouri. These storms propagated east-southeast across southern Illinois into southwest Indiana by late in the evening, fed by a very warm and moist southwest wind flow. Moderately strong winds aloft associated with the upper level disturbance contributed to an isolated tornadic storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 6:15 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 6:15 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
715 PM CDT Wed Jul 15 2020

.UPDATE...
Issued at 715 PM CDT Wed Jul 15 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 301 PM CDT Wed Jul 15 2020

Main issue in the short term is with the potential for severe
thunderstorms this evening and also some possibility for very heavy
rain causing localized flash flooding.

A shortwave disturbance is moving across northern Missouri this
afternoon and will translate eastward into the southern Great Lakes
overnight. At the same time, a cold front will progress
southeastward into our region tonight into tomorrow.

The remnants of an MCV over northwest MO has started to initiate
convection out ahead of it in central MO as of 2 PM. The majority of
CAMs indicate a bowing segment/linear mode of sorts pushing into our
far northwest (Perryville to Mount Vernon IL) around 23-01z. Given
30-35 knots of bulk shear, plentiful instability (MLCAPE of 3000
J/kg), and abundant low level moisture (dew points into the mid
70s), the environment is supportive of a severe storm risk. How
far east and southward the line of convection makes it before
decreasing in strength is in question, but will likely see a
diminishing trend in the severe threat by 03-04z. Considering the
linear mode of convection, damaging winds are expected to be the
main threat this evening, although an isolated tornado or large
hail can't be ruled out.

There is a concern for localized flash flooding as well, given
extremely high precipitable water values of 2 to 2.4 inches forecast
to spread into our region. Any training of convection could easily
produce some amounts of 2 inches or greater in a short period of
time. This potential is greatest up near the I-64 corridor in
southern Illinois, and possibly into southwest Indiana.

The cold front is now expected to make it through the majority of
the region on Thursday, with model guidance indicating a mostly dry
day cross much of the region. However, for collaboration purposes
have left in a slight chance for PoPs mainly during the afternoon
hours, with slightly higher chances in southern portions of KY
closer to the boundary.

Heat index values have reached the 100 to 108 threshold across the
western half of the region this afternoon, providing a very
uncomfortable afternoon. After a very warm night with temperatures
in the mid 70s in most locations, tomorrow looks to be somewhat
cooler. Latest guidance has reduced high temperatures to the upper
80s to around 90. Those readings combined with dewpoints in the low
to mid 70s, will still push heat index readings into the 95 to 105
range.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 15 2020

A frontal boundary in the middle Mississippi and lower Ohio valleys
on Friday will keep good chances of showers and thunderstorms across
our region Friday.  As this front slips a little farther south and
basically washes out, convective activity should fizzle out for the
evening hours.  By late Friday night, a weak mid level wave could
initiate a few showers and storms in our far north counties, then
daytime heating will increase chances and spread them west to along
the Mississippi River.  Loss of heating will give us dry conditions
Saturday night, then small chances will return to our far eastern
counties for Sunday during the daylight hours.

Another frontal boundary will be sinking south on Monday, bringing
back decent chances of showers and thunderstorms Monday into
Wednesday.  Increasing chances will slide south each day, with the
best chances expected with daytime heating.  Although overall timing
is not certain, confidence in an overall unsettled pattern is pretty
good.

Heat and humidity will remain an issue with our region in a
persistent southerly flow.  Dew points will remain in the lower to
middle 70s through the extended, with highs each day generally in
the lower to middle 90s.

&&

.AVIATION...
Issued at 715 PM CDT Wed Jul 15 2020

A line of showers and tstms will affect parts of the region this
evening, including mainly the KMVN and KCGI TAF sites. The line was
already showing some signs of weakening as far as severe weather is
concerned, but some airports can still be affected by lightning,
gusty winds, and brief heavy rainfall this evening. KMVN TAF site
will be affected the earliest (at the start of the 00Z TAF period),
then possibly KCGI by mid evening. In the late evening, remaining
activity will probably be just showers moving across the Wabash
valley (affecting KEVV). A wind shift to the west or northwest is
forecast for early Thu, and along with this will be an MVFR cloud
deck covering most of the northern half of the region, peaking mid-
morning Thu and improving into the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Jul 15, 2:36 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 PM CDT Wed Jul 15 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move into southern Illinois and
parts of southeast Missouri this evening, then possibly across
the remainder of our region tonight. The highest risk of severe
storms is north and west of a Cape Girardeau Missouri to
Evansville Indiana line. A few storms may contain large hail and
damaging winds. A tornado or two cannot be ruled out. Very heavy
rainfall may produce isolated flash flooding.

Prior to the arrival of thunderstorms, heat indices will top out
between 100 and locally up to 110 late this afternoon across
southeast Missouri, southwest Illinois, and far western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values will range from 100 to 105 across portions of
southeast Missouri and western Kentucky on Thursday afternoon,
and then across the entire area Friday through Tuesday.

Expect daily thunderstorm chances Thursday through Tuesday,
focused primarily during the heat of the afternoon, with heavy
rain and lightning the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested this evening.

In the hours before

Local storm report, Jul 15, 8:24 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
07/15/2020                   PERRY              IL   TRAINED SPOTTER

            AT LEAST ONE UNDERPASS AND A FEW ROADS
            FLOODED IN PINCKNEYVILLE, IL BARRICADES HAVE
            BEEN PUT UP. BEAUCOUP CREEK WAS OUT OF ITS
            BANKS.

&&

DLL
Local storm report, Jul 15, 8:28 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
928 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     4 ESE AVA               37.87N 89.43W
07/15/2020  E70 MPH          JACKSON            IL   TRAINED SPOTTER

            POSSIBLE RAIN-WRAPPED TORNADO BETWEEN AVA
            AND MURPHYSBORO.

&&

DLL
Special weather statement, Jul 15, 9:07 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
1007 PM CDT Wed Jul 15 2020

MOZ086-087-110-111-160345-
Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO-
1007 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOLLINGER...
NORTHWESTERN SCOTT...NORTHEASTERN STODDARD AND SOUTHWESTERN CAPE
GIRARDEAU COUNTIES UNTIL 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordonville to 7 miles southwest of
Leopold. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scott City, Chaffee, Advance, Oran, Kelso, Bell City, Delta,
Gordonville, Dutchtown, Leopold, Whitewater and Allenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Missouri.

LAT...LON 3717 8948 3697 8980 3720 9010 3738 8975
TIME...MOT...LOC 0307Z 303DEG 26KT 3731 8974 3718 9002

SP
Special weather statement, Jul 15, 9:19 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
1019 PM CDT Wed Jul 15 2020

ILZ085-086-089-090-160400-
Saline IL-Pope IL-Johnson IL-Williamson IL-
1019 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR POPE...EASTERN JOHNSON...
SOUTHEASTERN WILLIAMSON AND SALINE COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittsburg to near Creal Springs to 7 miles
northeast of Vienna to near New Columbia. Movement was east at 45
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Harrisburg, Eldorado, Golconda, Carrier Mills, Dixon Springs,
Stonefort, New Burnside, Eddyville, Muddy and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southern
Illinois.

LAT...LON 3760 8838 3760 8841 3743 8841 3741 8845
      3739 8847 3735 8848 3733 8850 3734 8890
      3733 8892 3746 8885 3758 8882 3777 8886
      3783 8837
TIME...MOT...LOC 0319Z 266DEG 38KT 3774 8876 3761 8874 3748 8879 3733
8886

SP
Special weather statement, Jul 15, 10:11 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
1111 PM CDT Wed Jul 15 2020

ILZ083-160445-
White IL-
1111 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE COUNTY UNTIL
1145 PM CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crossville, or near Carmi, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Grayville, Crossville and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 8798 3820 8798 3817 8793 3816 8793
      3817 8791 3816 8791 3813 8795 3813 8797
      3811 8798 3809 8810 3817 8821 3826 8809
      3826 8799
TIME...MOT...LOC 0411Z 243DEG 18KT 3815 8812

ATL
Special weather statement, Jul 15, 10:36 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
1136 PM CDT Wed Jul 15 2020

INZ085-086-KYZ014-018-160515-
Posey IN-Vanderburgh IN-Henderson KY-Union KY-
1136 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...POSEY...HENDERSON
AND NORTHEASTERN UNION COUNTIES UNTIL 1215 AM CDT...

At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poseyville to Morganfield. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Evansville, Henderson, Mount Vernon, Morganfield, Melody Hill,
Breckinridge Center, Darmstadt, Poseyville, Uniontown, Corydon,
Cynthiana, Blairsville, Kasson and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3820 8769 3817 8769 3817 8747 3804 8747
      3803 8745 3794 8745 3771 8747 3764 8773
      3766 8800 3818 8790 3820 8779
TIME...MOT...LOC 0435Z 247DEG 36KT 3815 8781 3767 8792

ATL

The radar

The Evansville,IN radar (KVWX), 28 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Posey

When
July 15, 10:40 PM CST to 10:44 PM CST
Where
Posey County, 2.26 mi NNE of Lippe to 2.25 mi SSE of Parkers Settlement
Rating
EF1
Path length
2.38 mi
Path width
80 yd
Continued into
Vanderburgh, In (PAH)
Property damage
$80,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
38.012, -87.740

The tornado damage was mainly to trees and power lines. A couple houses lost some shingles and fascia. At least one vehicle was damaged by a fallen tree. Corn was blown down in a strongly convergent pattern. There was a strong cross-wind component to the snapped and uprooted trees. Estimated maximum wind speeds were near 95 mph. Survey findings were compiled from drone footage and data provided by the Evansville-Vanderburgh and Posey County emergency management agencies in conjunction with NWS data. The tornado path continued into Vanderburgh County.

Tornado, Vanderburgh

When
July 15, 10:44 PM CST to 10:48 PM CST
Where
Vanderburgh County, 3.09 mi NNW of Belknap to 2.33 mi SSW of St Joseph
Rating
EF1
Path length
1.95 mi
Path width
80 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.022, -87.698

The tornado entered from Posey County. The tornado damage was mainly to trees and power lines. A couple houses lost some shingles and fascia. Estimated maximum wind speeds were near 95 mph. Survey findings were compiled from drone footage and data provided by the Evansville-Vanderburgh and Posey County emergency management agencies in conjunction with NWS data. The tornado path ended near Route 66 at the University Parkway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyThe tornado archive for Indiana, 2020Warnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899660, 899662.